Alert archive / Puerto Rico / Rip Current Statements in 2017

Rip Current Statement 37, NWS JSJ

May 25, 2017

NWS JSJ issued this rip current statement at May 25, 2017, 3:41 AM CDT. It took effect at May 25, 2017, 5:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 25, 2017, 3:41 AM CDT (08:41 UTC)
In effect from
May 25, 2017, 5:00 AM CDT
Expired
May 25, 2017, 5:00 PM CDT
In force
12 hr
Issued by
NWS JSJ

The text

As transmitted.

044 
WHCA42 TJSJ 250841
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
441 AM AST THU MAY 25 2017

A SMALL BUT LONG PERIOD NORTHEASTERLY SWELL WILL CONTINUE TO CREATE
A HIGH RISK OF RIP CURRENTS ALONG THE NORTHWEST THROUGH 
NORTH CENTRAL BEACHES OF PUERTO RICO AND FOR SAN JUAN AND 
VICINITY BEACHES.

PRZ001-005-008-251645-
/O.CAN.TJSJ.RP.S.0036.000000T0000Z-170525T2200Z/
/O.NEW.TJSJ.RP.S.0037.170525T1000Z-170525T2200Z/
SAN JUAN AND VICINITY-NORTH CENTRAL-NORTHWEST-
441 AM AST THU MAY 25 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH RIP
CURRENT RISK, WHICH IS IN EFFECT THROUGH THIS AFTERNOON. 

* LOCATION...NORTHWEST TO NORTH CENTRAL BEACHES OF PUERTO RICO 
  AND SAN JUAN AND VICINITY BEACHES.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...STRONG CURRENTS THAT CAN CARRY AWAY EVEN THE BEST OF 
  SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND
FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$

PRZ002-012-250945-
/O.CAN.TJSJ.RP.S.0036.000000T0000Z-170525T1000Z/
NORTHEAST-CULEBRA-
441 AM AST THU MAY 25 2017

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH
RIP CURRENT RISK. 

$$
1 follow-up statement
673 
WHCA42 TJSJ 251800
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
200 PM AST THU MAY 25 2017

PRZ001-005-008-252200-
/O.CON.TJSJ.RP.S.0037.000000T0000Z-170525T2200Z/
SAN JUAN AND VICINITY-NORTH CENTRAL-NORTHWEST-
200 PM AST THU MAY 25 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

* LOCATION...NORTHWEST TO NORTH CENTRAL BEACHES OF PUERTO RICO 
  AND SAN JUAN AND VICINITY BEACHES. 

* TIMING...THROUGH THIS EVENING.

* IMPACTS...STRONG CURRENTS THAT CAN CARRY AWAY EVEN THE BEST OF 
  SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND
FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at May 25, 3:09 AM CDT, 32 minutes earlier.

Area forecast discussion, May 25, 3:09 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
409 AM AST Thu May 25 2017

.SYNOPSIS...Broad surface high pressure will continue across the
Central Atlantic. SAL will linger through the end of the week.
Overall fair weather expected to continue through the weekend. An
upper level trough is forecast to move over the area by early
next week. A tropical wave is expected to enter the eastern
Caribbean by Tuesday.

&&

.SHORT TERM...Today through Saturday...
Partly cloudy skies prevailed across Puerto Rico and the U.S. Virgin
Islands overnight. Doppler radar detected some light showers mainly
across the coastal waters. A very dry airmass will continue to
dominate the local region for the next few days as an upper level
ridge continues dominating the region. Saharan dust will continue
across the region today. As a result, hazy skies can be expected.
Once again, A southeast wind flow will promote higher than normal
temperatures along the northern slopes of Puerto Rico this
afternoon. As a result, near record maximum temperatures can be
expected.

Upper level ridge will weaken by Friday. As a result, an increase in
moisture is expected for Friday and Saturday with a return to normal
weather conditions with shower and thunderstorm development expected
to occur across the interior and west sections of Puerto Rico
during the afternoons.

.LONG TERM...Sunday through Friday...
An upper level low and an associated trough to the east northeast
of the region is expected to drift northeastward while weakening
Sunday through early in the upcoming week. Another upper level
low and an associated trough is expected to develop over the
southwestern Atlantic early in the week, amplifying across the
northeast Caribbean Tuesday and Wednesday. Surface high pressure
across the central Atlantic is expected to maintain moderate
easterly trade winds across the region until early next week.
Winds are expected to become from the east to east northeast by
mid week and the from the east southeast for the rest of the
period. Optical Thickness model guidance suggests a relaxation in
the Saharan Air Layer across the region during the weekend and
for the upcoming week with only some particulates of dust
suspended in the air. Expect the continuation of a relatively dry
weather pattern across the local islands during the weekend with
only the typical diurnal induce afternoon shower activity over
western and interior PR. Latest surface analysis depicted a
tropical wave across the tropical Atlantic. This wave will
continue to move westward and approach to the Lesser Antilles
Sunday and Monday. It is then forecast to move over the eastern
Caribbean and over the local islands Tuesday through Wednesday.
This feature in combination with an upper trough should bring an
increase in tropical moisture transport and consequently increase
the chance for showers and thunderstorms over the local islands
and surrounding waters next week.

&&

.AVIATION...VFR conditions will prevail across all TAF sites through
at least 25/16z. VCSH can be expected across TJMZ and TJBQ with
mountain obscurations. Low level winds will be mainly southeast at
10 to 15 kts with higher gusts.

&&

.MARINE...
Long period northeasterly swell of 4 to 5 feet will continue to
affect the Atlantic waters and passages through late tonight.
There is a high risk of rip current for northwest through
north central and San Juan and vicinity beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  89  77 /  10  10  40  40
STT  90  78  87  77 /  10  10  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through this afternoon for North Central-
     Northwest-San Juan and Vicinity-Western Interior.

VI...None.
AM...None.
&&

SHORT TERM...FC
LONG TERM....JF
Hazardous weather outlook, May 24, 2:46 PM CDT, 12 hours 55 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
338 PM AST miercoles 24 de mayo de 2017

AMZ710>745-PRZ001>013-251945-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
338 PM AST miercoles 24 de mayo de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Esta tarde y Esta Noche

.Vientos...Vientos sostenidos entre 20 a 24 mph se esperan a traves
de las aguas del Caribe y Atlantico al igual que sobre el pasaje de
Mona.

. Olas...Se espera oleaje picado de hasta 6 pies a traves de las
aguas del Atlantico y Caribe y el pasaje de Mona.

.Corrientes Marinas...Existe un riesgo alto de corrientes
marinas para las playas del norte de Puerto Rico y Culebra.

.Calor...Vientos alisios del sureste resultaran en temperaturas
sobre lo usual con indice de calor sobre 102F posibles a lo largo
de la costa norte de Puerto Rico.

.Dias dos a siete...jueves a martes

Un riesgo alto de corrientes marinas continuara prevaleciendo a lo
largo de las playas del norte de Puerto Rico hasta el viernes. Los
vientos del este sureste continuaran resultando en temperaturas
de calidas a calientes con valores de indice de calor sobre 102F.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo
se exhorta a los observados a reportar corrientes marinas a la
oficina del Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-251945-
San Tomas, San John e islas adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
338 PM AST miercoles 24 de mayo de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Esta tarde y Esta noche

.Vientos...Vientos sostenidos entre 20 a 24 mph se esperan a traves
de las aguas del Caribe y del Atlantico.

.Olas...Oleaje picado de hasta 6 pies se espera a traves de las
aguas del Atlantico y Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas locales de las islas.

.Dias dos a siete...jueves a martes

Un riesgo moderado de corrientes marinas continuara prevaleciendo a
durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo
se exhorta a los observados a reportar corrientes marinas a la
oficina del Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:00 PM CDTRip Current StatementJSJ11 hr

Nearby

Rip Current Statements in Puerto Rico, 2017Every rip current statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.